Nexium (esomeprazole magnesium) belongs to a class of drugs called proton pump inhibitors (PPIs), which include Prilosec (omeprazole), Prevacid (lansoprazole) and Protonix (pantoprazole), Aciphex (rabeprazole) and Dexilant (dexlansoprazole). These drugs are used to treat heartburn, gastroesophageal reflux disease (GERD), stomach ulcers and inflammation of the esophagus by lowering the amount of acid produced in the stomach.
PPIs have been linked to an increased risk of heart attack, bone fracture, hypomagnesemia (low magnesium levels), birth defects, acquired infections and short-term kidney failure, including inflammatory kidney disease and acute interstitial nephritis (AIN)—a kidney disorder in which the spaces between the kidney tubules become swollen. The acute form of AIN occurs most often due to side effects from certain drugs. While AIN can only be definitively diagnosed by renal biopsy, side effects include fever, fatigue, lethargy, weight loss, nausea and vomiting. PPIs now appear to also be linked to long-term kidney damage, which can potentially lead to kidney failure, necessitating regular dialysis and a kidney transplant.
Concern that omeprazole users (i.e. Prilosec) could be subject to an increased risk of AIN was first raised in 1992 when a 74-year-old woman reportedly developed fatigue, malaise, hematuria, proteninuria and eosinophiluria after taking omeprazole for six months. The case report prompted studies on the risks of PPIs, the results of which suggested that all PPIs were linked to the occurrence of AIN.
In a 2004 case series, researchers identified 24 AIN diagnoses from Norwich University Hospital in the United Kingdom from 1995 to 1999. Of those, six instances of AIN were due to the patient’s use of omeprazole and two from lansoprazole. All of the patients recovered kidney function, but 75% were left with “some degree of chronic kidney disease.” A 2006 study performed in Auckland, New Zealand found 15 cases of PPI-induced AIN, 12 of which were proven through biopsies. The patients had been taking the medication anywhere from 10 days to 18 months when the symptoms developed.
An Australian study published in Clinical Gastroenterology and Hepatology in May 2006 became the first to connect all commercially available PPIs to AIN. Researchers examined potential cases of PPI-induced AIN by retrospectively reviewing records from two teaching hospitals and data from the Therapeutic Goods Administration of Australia’s registry. The study determined that there were 49 cases of biopsy-proven, PPI-induced AIN, 18 of which caused acute renal failure, 20 cases of unclassified acute renal failure, 26 cases of renal impairment, and 10 cases of suspected interstitial nephritis. Researchers felt that PPI-induced AIN will become more frequent considering the widespread use of the drugs; they concluded that the study’s results suggested a class effect with potentially “catastrophic long-term consequences including chronic kidney disease.”
A 2007 study from the Netherlands published in the British Journal of Clinical Pharmacology reported seven additional cases of PPI-induced AIN, five of which were biopsy-proven. The patients exhibited symptoms anywhere from hours after taking the PPI to four months. All but one patient recovered after being taken off the medication; the other patient recovered after being treated with prednisolone. One patient began taking the PPI again nine days after the initial event, and developed symptoms of AIN within 12 hours of exposure. The authors of the Netherlandic study also queried the World Health Organization Collaborating Center for International Drug Monitoring Database and identified an additional 150 cases that practicing clinicians reported to the registry.
Authors of another 2007 critical review published in Clinical Nephrology noted that PPIs are listed as the most common cause of drug-induced AIN on several registries of adverse drug events. They concluded their review by stating, “the PPI drug class is clearly associated with the development of AIN…As such, AIN from PPIs should be suspected as a potential cause of AKI in patients without an obvious cause of kidney dysfunction.”
In a 2013 case-control study published in BMC Nephrology, determined that “renal disease was positively associated with PPI use.” Researchers looked at 184,480 patients from the Midwest, age 18 and older, who were enrolled with a private insurer for at least two years between September 2002 and November 2005. They identified 854 cases with at least two claims for acute renal disease, and those cases were matched to a control group based on demographics. It was determined that those who were diagnosed with renal disease were twice as likely to have previously taken a PPI.
Another 2013 study published in the Indian Journal of Nephrology described four cases of PPI-induced AIN, concluding that because of the non-specific symptoms of AIN, PPI-induced AIN was “likely to be under-recognized and undertreated in India.” Researchers suggest that if AIN is suspected, the physician should stop treatment, perform a renal biopsy and start steroid therapy if needed to halt the renal disease.
A March 2014 study published in Kidney International looked at 572,661 patients, who had taken at least one course of PPI treatment from May 2005 to August 2009, had correctly linked data and did not have history of renal disease prior to taking the drug. Of those patients, 72 presented with AIN. The study determined that current PPI users were at a substantially greater risk of AIN than past users; the results also showed that the absolute risk increased for users who were age 60 and older.
In December 2014, the FDA approved a label change for Nexium delayed-release capsules and Nexium delayed-release oral suspension to include AIN, among other things, to the label. The label states “acute interstitial nephritis may occur at any point during PPI therapy and is generally attributed to idiopathic hypersensitivity reaction.”
In April 2015, CMAJ Open published the results of a study involving 290,592 Ontario residents, age 66 and older, who began PPI therapy, comparing them to an equal-sized control group. Researchers determined that those taking PPIs were three times more likely to develop interstitial nephritis and 2.5 times more likely to develop acute kidney injury than the control group. Researchers suggest that patients need to be monitored for AIN during treatment and should “discourage the indiscriminate use of these drugs.”
A January 2016 study published in JAMA Internal Medicine examined the data from self-reported PPI use among over 10,000 patients who took part in a national study; they also examined data from about 250,000 outpatient PPI prescriptions in a Pennsylvania healthcare system. Although the study was not a clinical trial and could not establish a direct cause-and-effect relationship between the drugs and chronic kidney disease, it does suggest that the two are interrelated. Researchers also stated that the medication is overprescribed, determining that 25 percent of long-term PPI users could stop taking the prescription medication without suffering from any increased effects of heartburn or acid reflux.
According to the results of the 2016 JAMA study, PPI users have a 20 to 50 percent higher risk of chronic kidney disease as compared to nonusers, with an increased risk associated with an increased dosage. Those who took the medication twice daily had a 46 percent increased risk, as opposed to those who took the medication once a day that had a 15 percent increased risk. The study also addressed concerns that PPI users suffer from chronic kidney disease due to overall poor health, as subjects of the study were found to have health problems such as obesity, high blood pressure and heart problems. Researchers compared PPI users to patients using another type of heartburn medication called H2 blockers, which include Pepcid, Tagamet and Zantac. In doing so, they found that PPI users had a 39 percent higher risk of developing chronic kidney disease as compared to patients taking H2 blockers.
On April 14, 2016, the Journal of the American Society of Nephrology published another study connecting PPI use to long-term kidney damage. By examining five years of data from national databases consisting of 173,321 new users of PPIs and 20,270 new users of H2 blockers, researchers determined that PPI users were 96 percent more likely to develop kidney failure and 28 percent more likely to develop chronic kidney disease than users of H2 blockers. This study also found “a graded association between the duration of PPI exposure and the risk of renal outcomes among those exposed to PPI for 31-90, 91-180, 181-360, and 391-720 days compared to those exposed for…30 days [or less].”
Despite making changes to Nexium’s label to include AIN in 2014, the FDA has not yet taken action regarding the risk of chronic kidney disease and kidney failure.